Pennsylvania, 2010

Tornado in Pennsylvania, September 27, 2010

September 27, 2010 · NWS CTP · 1 event in 1 county or zone

An EF0 tornado was confirmed in Paradise Township, Lancaster County with estimated maximum winds of 85 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An EF0 tornado was confirmed in Paradise Township, Lancaster County with estimated maximum winds of 85 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 27, 1:03 PM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 27, 1:03 PM EST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
203 PM EDT MON SEP 27 2010

.SYNOPSIS...
A DEEPENING STORM SYSTEM WILL BRING WIDESPREAD BENEFICIAL RAINS TO
THE REGION FOR EARLY THIS WEEK. AFTER A BRIEF BREAK WITH DRIER
WEATHER FOR MID WEEK...MORE RAIN IS POSSIBLE FOR THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
DEVELOPING STORM ALONG THE FRONTAL SYSTEM OVER THE SERN STATES
WILL CONTINUE TO BRING RAIN TO PENNSYLVANIA THROUGH TONIGHT.

LARGE PLUME OF DEEP TROPICAL MOISTURE...PWATS MORE THAN 2
INCHES...SOME 2-4 STD DEV ABOVE NORMAL...CONTINUES TO SURGE
NORTHWARD ON A STRENGTHENING SOUTH-SOUTHEASTERLY FLOW AHEAD OF
THE DEEP UPPER LOW THAT IS SPINNING INTO THE LOWER TN VALLEY.
EASTERLY LOW LEVEL WIND ANOMALY OF 1-3 STD DEV ABOVE NORMAL GETS
REPLACED BY A STRONG SOUTHERLY WIND MAX OF 2-3 STD DEV ABOVE
NORMAL BY LATE TODAY AND TONIGHT. DECREASING STABILITY...
INCREASING MOISTURE AND STRONG JET DYNAMICS ALL POINT TO A
WIDESPREAD MODERATE TO HEAVY RAINFALL EVENT.

WHILE WE HAVE BEEN DRY...CONCERN WILL BE FOR THE POTENTIAL OF SOME
LOCALIZED FLOODING IF ANY KIND OF CONVECTIVE ORGANIZATION CAN
MANAGE ITSELF...DROPPING HEAVY RAINS IN A VERY SHORT PERIOD OF
TIME. BIGGEST CONCERNS EARLY IN THIS EVENT POINTING TOWARD A N-S
BAND WEST OF KMDT NEAR SOUTH MOUNTAIN WHICH HAS SHOWN SOME
TRAINING ECHOS. BUT RATES REMAIN MODERATE THUS FAR.

OTHERWISE THE REGION SHOULD EASILY BE ABLE TO SOAK UP THE
WIDESPREAD 1-2 INCH AMOUNTS EXPECTED. BEST WINDOW OF OPPORTUNITY
FOR THE POTENTIAL CONVECTIVE DEVELOPMENTS LOOKS TO BE LATER
TONIGHT OR EARLY TUESDAY AS THE UPPER LOW AND SFC FRONT SWING INTO
THE REGION. MODELS SHOW A RAPID INCREASE IN MID LEVEL WIND AND
CORRESPONDING DECREASE IN STABILITY. WITH THE SHEARING OUT UPPER
LOW...WE HAVE SEEN MANY CASES IN THE PAST WHERE THIS LED TO THE
DEVELOPMENT OF A NARROW COLD FRONTAL RAIN-BAND WHICH IN TURN LED
TO A BRIEF BUT SIGNIFICANT PERIOD OF STRONG TO SEVERE WIND GUSTS
AS WELL AS LOCALLY HEAVY RAINS.

REMAINS TO BE SEEN IF WE CAN MANAGE SUCH A DEVELOPMENT...BUT THE
INGREDIENTS ARE ALL CERTAINLY IN PLACE.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
LATEST SHORT RANGE GUIDANCE SHOWS PRECIP WINDING DOWN TO SHOWERS
EARLY IN THE DAY TUESDAY AND THE LOW AND FRONT SCOOT OFF TO THE
NORTHEAST. MAY SEE SOME SUNSHINE BEFORE THE DAY IS
OUT...ESPECIALLY OVER SERN AREAS...BUT OVERALL I KEPT A CLOUDY AND
SHOWERY FORECAST IN FOR THE REGION. TEMPS SHUD RISE INTO THE 70S
BEFORE DROPPING OFF SOMEWHAT IN THE AFTERNOON. WITH DEWPOINTS IN
THE 60S..IT WILL ACTUALLY FEEL A BIT HUMID FOR A TIME AS WELL.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
THE SECOND UPPER LOW BECOMES THE MAIN SOURCE OF CONTENTION BETWEEN
INDIVIDUAL MODEL AND ENSEMBLE SOLUTIONS HEADING INTO MID-WEEK. MODEL
DIFFS AT 29/12Z REGARDING THE LATITUDE OF THIS TEMPORARY CUT-OFF
ARE SPLIT BETWEEN THE 12Z NAM/00Z ECMWF/06Z GEFS SOLUTIONS FROM
NORTH TO SOUTH RESPECTIVELY...WITH AN EVENTUAL CONSENSUS TOWARD A
CONSOLIDATING OPEN LONG WAVE TROUGH LIFTING NWD IN THE EAST BY THE
END OF THE WEEK. THE 12Z GEM GLOBAL IS A CLEAR OUTLIER LINGERING
A CLOSED H5 CIRCULATION OVER THE SE STATES AND CNTRL APPALACHIANS
INTO FRIDAY.

LOCAL FORECAST IMPLICATIONS EARLY IN THE PERIOD ARE SIGNIFICANT AS
THE UPPER DYNAMICS BREAK DOWN AND SHORTWAVE ENERGY CONTAINED WITHIN
THE OPEN WAVE LIFTS NWD TOWARD CNTRL PA AND ADJACENT STATES WED NGT
INTO FRI. THE HIGHLY ANOMALOUS SLY LOW LEVEL FLOW AHEAD OF THE
SYS WILL FUNNEL VERY DEEP TROPICAL MSTR NORTH ALONG THE ECOAST. A
LARGE SPREAD IS EVIDENT IN THE MODEL QPF AXIS/S AND ALIGNMENT OF
THE PRECIP PLUME EXTENDING FM FL PENINSULA TO THE SOUTHEAST/NRN MID-
ATLC. TEMPORAL AND SPATIAL ISSUES ARE ALSO PREVALENT AS THE MODELS
STRUGGLE TO RESOLVE MESOSCALE VORT CENTERS TRANSLATING NWD FROM
THE WRN CARIBBEAN. GIVEN THE HIGHLIGHTED UNCERTAINTY AND THE
POTENTIAL FOR A SECOND WAVE OF MODERATE TO HEAVY RAINS TO AFFECT
THE EASTERN HALF OF PA WILL USE A MAJOR COMPROMISE/BLEND FOR
GRIDDED POP/QPF ELEMENTS...WHICH CONSTITUTES A SIGNIFICANT CHANGE
FROM THE PREVIOUS FORECAST.

IN GENERAL...THE GUIDANCE IS IN REASONABLE AGREEMENT IN DEVELOPING A
HIGH AMPLITUDE WRN RIDGE/ERN TROUGH CONFIGURATION FRI-SUN...BUT
CONSIDERABLE UNCERTAINTY STILL REMAINS IN THE EVOLUTION AND DEPTH OF
THE H5 ERN TROUGH HEADING INTO NEXT WEEK. AT A MINIMUM THE LOCAL
AREA SHOULD BE UNDER COOL CYC FLOW WITH TEMPERATURES A FEW TO
SEVERAL DEGREES BELOW NORMAL. STRONG DIVERGENCE OF MEDIUM RANGE
SOLUTIONS IS APPARENT BY THE END OF THE PD/EARLY NEXT WEEK. THE 00Z
OPERATIONAL ECMWF AND ECENS MEAN FAVOR A MUCH DEEPER TROUGH/ANOMALOUS
CLOSED LOW IN THE EAST...VS. A MORE PROGRESSIVE/FLATTER GFS/GEFS
MEAN. LATEST HPC DISC /PREEPD/ RECOMMENDS A 70/30 BLEND OF THE
ECMWF/ECENS MEAN DY 3-5 TRANSITIONING TO 70/30 ECENS/GEFS DY 6-7
TO ACCOUNT FOR MORE ZONAL NERN PAC FLOW UPSTREAM WHICH GIVES
CREDENCE TO THE GFS/GEFS SOLN.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
INTENSE CUTOFF LOW OVER THE TN VLY EARLY TODAY WILL LIFT NE...
AND BRING A SOAKING RAIN TO THE AREA FROM S TO N TODAY AND INTO
TUE. HIGH PW VALUES AND STRONG WIND FIELDS WILL SUPPORT HEAVY
RAIN AND PERHAPS STRONG WINDS. FIRST DAY OF WIDESPREAD RAIN
COOL MAX TEMPS SINCE 6/9.

BEST CONDITIONS WILL LIKELY BE ON WED...AS WEAK HIGH PRESSURE
TRIES TO BUILD NE INTO SW PA.

STILL INDICATIONS ARE THAT MORE UPPER LVL ENERGY WILL LIFT NE
LATER IN THE WEEK...WITH HINTS OF A WARM CORE LOW LIFTING NE
ACROSS THE SE STATES. LOOKS LIKE THE MEAN UPPER LVL TROUGH WANTS
TO BE ACROSS THE AREA THIS WEEK. HOWEVER...A LOT COULD CHANGE BY
THEN,

OVERALL...MUCH OF THE NEXT SEVERAL DAYS WILL NOT BE GOOD FOR MUCH
OF ANYTHING... ESPECIALLY AVIATION...WITH WIDESPREAD MVFR AND IFR
CONDITIONS ARE EXPECTED WITH RAIN INTO TUE.

OUTLOOK...
TUE...AM LOW CIGS/TSRA POSS.
WED...AM LOW CIGS/FOG POSS...ESP W MTNS.
THU...RAIN/LOW CIGS POSS SE...OTHERWISE...VFR.
FRI...NO SIG WX EXPECTED.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...LA CORTE/RXR
NEAR TERM...LA CORTE/RXR
SHORT TERM...LA CORTE
LONG TERM...STEINBUGL
AVIATION...FITZGERALD/MARTIN
Hazardous weather outlook, Sep 27, 2:53 AM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
353 AM EDT MON SEP 27 2010

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-280800-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
353 AM EDT MON SEP 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG STORM SYSTEM AND COLD FRONT WILL MOVE INTO THE REGION
BRINGING THE POTENTIAL FOR HEAVY RAINS...LOCALIZED FLOODING AND
PERHAPS EVEN SEVERE WIND GUSTS LATER TONIGHT INTO EARLY TUESDAY
MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Dover AFB radar (KDOX), 140 km away, was scanning. The volume nearest the first event began at 19:10 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lancaster

When
September 27, 2:10 PM EST to 2:13 PM EST
Where
Lancaster County, 1.17 mi S of Kinzers to 0.61 mi N of Vintage
Rating
EF0
Path length
1.84 mi
Path width
30 yd
Injuries
1 direct, 0 indirect
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
39.983, -76.071

A weak and very brief EF0 tornado tracked rapidly north along Vintage Road between Route 741 and 30. The tornado lasted approximately 3 to 4 minutes and produced sporadic damage with estimated maximum winds of 85 mph. The damage path was between 20 and 30 yards wide. Several farm buildings sustained significant damage and multiple trees were snapped-off. A commercial roof-top AC unit was overturned and crop damage was visible in nearby corn fields. The area was surveyed by employees from the National Weather Service in State College and Lancaster County Emergency Management. There was one minor injury to a farmer who was inside one of the farm buildings at the time the tornado moved through the area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2010Every state in 2010This day in weather historyThe tornado archive for Pennsylvania, 2010Warnings in Pennsylvania, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 254599.